Q:

What is the cause of elevated magnesium symptoms in chemo patients?

A:

Quick Answer

The cause of elevated magnesium symptoms in chemo patients is due to the change in potassium in the cells and the destruction of the cells, which force both magnesium and potassium out of the cell and into the blood, reports the Cleveland Clinic's Chemo Care organization. Elevated magnesium levels are known scientifically as hypermagnesemia.

Continue Reading

Full Answer

The cause of hypermagnesemia is the presence of additional magnesium in the blood that creates an imbalance between the levels of magnesium in the blood when compared to the levels of magnesium present inside of the cell, reports Cleveland Clinic's Chemo Cares organization. Hypermagnesemia is also present outside of chemotherapy and can occur when the body does not excrete enough potassium or the body is undergoing kidney failure.

People with hypermagnesemia may or may not have symptoms, which could include confusion, disorientation and muscle weakness though these are also symptoms for low magnesium levels. The Cleveland Clinic's Chemo Cares organization also reports that extreme side effects could include nausea, vomiting, constipation and heart palpitations.

Anyone who is experiencing symptoms that they believe are related to hypermagnesemia should visit a doctor immediately, according to the Cleveland Clinic's Chemo Cares organization. To combat the hypermagnesemia, many doctors will prescribe calcium and hemodialysis depending on the cause of he hypermagnesemia condition. They will also recommend that the patient drink additional fluids, eat additional fiber and eat additional fresh fruit.

Learn more about Medical Ranges & Levels

Related Questions

Explore